Vision a senior sight journal

by
Posted on



Maculopathy secondary to Plaquenil toxicity       *DF

The patient in this case has been on Plaquenil 200 mg twice daily for approximately 30 years, since first being diagnosed with Rheumatoid Arthritis.  In 1998 she presented with visual symptoms of “spinning balls in her vision.  Patient has serial eye exams but no visual field test was performed. Three years later, in 2001, the patient had a visual field that showed decreased sensitivity of light stimulus in her central vision both eyes. The patient was diagnosed with ARMD (Age Related Macular Degeneration). In 2009 when the patient was diagnosed with progressive pigmentary changes during her exam the Plaquenil was discontinued. Several years later, repeat visual field testing showed defects and “Bulls Eye Maculopathy” was detected by ophthalmoscopy in both eyes. Bull’s Eye Maculopthy is an occular condition in which degeneration of the retinal pigmentation causing ring-like light and dark zones resulting in a target like appearance of the macula. It was determined that her long term use of Plaquenil lead to retinal toxicity, which is classified by central vision loss, reduced color vision, reading difficulties and aversion to bright sunlight.  The American Academy of Ophthalmology recommends that patients have a retinal exam with Visual Field Testing annually after being on treatment for 5 years.  If retinal disease is noted, cessation of medications (Plaquenil) is recommended to prevent permanent vision loss of the central vision.





Blog Search

Vision Treatments & Technology

This journal will include information in the optometry and ophthamology fields including studies and other valuable eye care stories.

Links & Stuff